Notices

Malaria medication for children

Reply

May 15th, 2012, 08:20 PM
  #1
kdd
Original Poster
 
Join Date: Jun 2003
Posts: 328
Malaria medication for children

I am concerned about potential side effects of malaria medication on my 8 yr old. From whatever I have read, Malarone seems to be the preferred medication, but even that can have severe side effects in some cases?

I would like to hear from parents who travelled with children in this age range what worked best. If there is diarrhoea etc., it would make the travel difficult, but abandoning the medication is also dangerous, so what are the options?

Please advise!
kdd is offline  
Reply With Quote
May 16th, 2012, 01:15 AM
  #2
 
Join Date: Dec 2005
Posts: 993
Please speak to a travel doctor specialist! It is well worth the cost for professional advice - not the generic advice you will get here!
I have traveled with an 8 year old on malaria medication, but what suited her could be quite different to what suits your daughter!

Kind regards

Kaye
KayeN is offline  
Reply With Quote
May 16th, 2012, 01:58 AM
  #3
kdd
Original Poster
 
Join Date: Jun 2003
Posts: 328
Kaye, I will be consulting a doctor of course. All the same, I am interested in knowing experiences of other parents, how they managed any side effects etc.
kdd is offline  
Reply With Quote
May 16th, 2012, 09:34 AM
  #4
 
Join Date: Mar 2007
Posts: 8,675
Always discuss with the professionals. A Travel Clinic or a tropical diseases specialist. But know that Malarone*, the oft used malaria med, does have a child dosage. Can't recall reading any problems encountered with those who traveled with children.

As to side-effects, whether malaria meds or even an asperin, all can have these, but not everyone will encounter if proper protocol for specific med is followed - when to take, with food, preferably dairy, other. And, if there are issues, package inserts advise how to handle.

*tends to be expensive, so do shop around on price.
sandi is offline  
Reply With Quote
May 16th, 2012, 11:44 AM
  #5
 
Join Date: Jan 2003
Posts: 3,419
Our pediatrician did not recommend malaria drugs where we were going at the time of year we were going with my 9 & 11 yr old so I can't help (South Africa and Namibia in July). They would have prescribed Malarone, adult dosage.

You may talk to your doctor about your child taking the Malarone a few days before you need to so if there are any side effects you can deal with them before you leave. I believe you should begin taking them 2 days before you arrive in a malaria area and continue 7 days after you leave a malaria area.
sundowner is online now  
Reply With Quote
May 17th, 2012, 11:31 AM
  #6
BKP
 
Join Date: Apr 2003
Posts: 2,184
We traveled to Kenya and Zanzibar last October with our 6 year old. He was prescribed Malarone, a child's dose based on his weight. We had no complications or side effects. The only problem we did have was getting him to actually take it! He couldn't swallow the pills so we ended up smashing them into chocolate pudding. Fortunately, we stayed in a house with a kitchen in Zanzibar so there was always milk and a bowl on hand. I'm glad he had to take them before we left so we could figure out a system at home instead of in Africa. I don't know where we would have found boxes of pudding in Zanzibar!

We did have a slight scare. He started the pills the day before we left. The day of the flight he woke up with a high fever and was very lethargic. We panicked. The doctor saw us immediately. We were all afraid he was having a reaction. It turns out it was just a very poorly timed ear infection. Add a round of antibiotics to the Malarone and he was fine.
BKP is offline  
Reply With Quote
May 17th, 2012, 03:00 PM
  #7
 
Join Date: Jan 2009
Posts: 766
BKP makes a good point. If pills are an issue for your child, it would pay to purchase and bring along a pill crusher. I crush my son's pills and use chocolate syrup to get them down, but chocolate pudding is a good idea. As a general note the most prevalent side effect for Malarone seems to be possible gi upset. Many sources recommend giving Malarone at breakfast with dairy products to minimize or obviate any effects.
sdb2 is offline  
Reply With Quote
May 17th, 2012, 04:21 PM
  #8
 
Join Date: Jan 2003
Posts: 3,419
I have recently discovered the OTC medicine, Bonine, is good for an upset stomach. It is sold as a sea sickness pill but it does wonders for a queasy stomach on land. Next time I take Malarone I will also have Bonine handy.
sundowner is online now  
Reply With Quote
 



Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -8. The time now is 09:34 PM.